Utah, 2021Flash Flood in Utah, July 1, 2021
July 1, 2021 · NWS SLC · 1 event in 1 county or zone
Scattered showers and thunderstorms developed across southern Utah on the afternoon of July 1. A strong thunderstorm moved over sensitive drainages in Capitol Reef National Park and caused isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed across southern Utah on the afternoon of July 1. A strong thunderstorm moved over sensitive drainages in Capitol Reef National Park and caused isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 1, 2:49 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 1, 2:49 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
349 PM MDT Thu Jul 1 2021
.SYNOPSIS...The ridge over New Mexico will build northwest into
the Great Basin this weekend and then move to our west early next
week. This transition will bring warmer and drier conditions to
the region through the middle of next week.
&&
.SHORT TERM (Through 12Z Sunday)...A couple of mid to upper level
features seen in the water vapor are worth noting for weather
this evening. One subtle feature is over southeastern Nevada west
of Iron and Beaver counties and is moving ENE which appears to be
causing the convection over these counties. This convection
should increase through the afternoon as the 700-500mb lapse
rates are near 8.5C, there is a swath of over 1000 MUCAPE, and the
LCL is a little lower in this area of the CWA. The CAMS indicate
that this west central/southwest portion of Utah has the best
threat of scattered convection this evening. have raised PoPs a
tad in this area as well as into the southern mountains as the
afternoon heating just also enhance the convection some.
The other area that needs some attention is in the NW corner of
Utah where a disturbance over NE Nevada is drifting eastward with
a general area of divergence moving into NW this afternoon and
evening. Have increased the PoPs a bit in this area as well as the
100mb mixed layer CAPE has a minor bullseye as well as a lower
than average LCL near 2500M this afternoon.
By Friday, a somewhat drier southwest flow will work into extreme
southwest Utah near the Nevada border, but the rest of the
forecast area will still have a slight risk of thunderstorms,
although a chance will continue in the mountains as PWs remain
rather high. The drier air that barely reaches extreme SW Utah
Friday will move into central Utah Saturday while just a slight
downward trend in moisture will occur in the north and southwest
Wyoming. Temperatures will inch up a couple degrees each day,
although I would not be surprised if most areas are a degree or
two lower than forecast, but was not confident enough to go
against the NBM.
.LONG TERM (AFTER 12Z Sunday)...The primary concern in the extended
remains the threat of convective activity and thunderstorms in the
afternoons and evenings. Storms that form will initiate off the high
terrain, with the greatest chance for cells producing locally heavy
rainfall in areas south of I70 and across the high Uintas. With weak
upper level flow present, storms may be slow moving and could pose a
flash flood risk in southern Utah. Most valley locations west of the
Wasatch front will carry less than a 20% chance of thunderstorms
with negligible precipitation potential. Beyond Monday, the
convective potential will trend substantially downward statewide,
with rising H5 heights and drying in the lower levels.
As the amplifying ridge shifts slightly to the west, H7 temperatures
will climb back into the 18-20C range across much of the forecast
area. Coupled with decreasing cloud cover mid-week and ample solar
heating, many low-lying areas will once again see high temps climb
back into the upper 90s and low 100s. Analysis of ensemble forecast
clusters suggests a 20% chance that a weak trough will move through
the Pacific Northwest on days 6-7, potentially yielding slightly
cooler daytime high temperatures and enhanced southwesterly flow
across the forecast area.
&&
.FIRE WEATHER...The general pattern will be one of warming and
drying during the next several days. The ridge over New Mexico
will build into the Great Basin this weekend and then move
westward allowing a drier northwesterly flow to become established
early next week. Isolated to scattered thunderstorms will become
only isolated (at best) over the mountains Monday through Thursday
The min RHs will lower once again to the lower teens to upper
single digits from Monday through Wednesday with overnight max RHs
above 50%, but gradually lowering as well.
&&
.AVIATION... KSLC...Mid to high based clouds will continue to allow
for VFR CIG this afternoon with a wind shift forecast at or around
05z. A vicinity shower or thunderstorm is possible through early
evening though confidence in this is pretty low. A similar forecast
is expected for tomorrow.
Rest of Utah and southwest Wyoming...Temporary showers or
thunderstorms are forecast late this afternoon across BCE and CDC
with vicinity thunderstorms much of the remainder of the terminal
this afternoon/early evening. Thunderstorms on station can
temporarily reduce visibility and/or increase wind speeds. VFR CIGs
can otherwise be expected through tomorrow morning.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM...Struthwolf
LONG TERM...Wessler
FIRE...Struthwolf
AVIATION...Desmet
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 1, 2:55 PM MST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
355 PM MDT Thu Jul 1 2021
UTZ101>131-WYZ021-030000-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
355 PM MDT Thu Jul 1 2021
This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected through this
evening. Some thunderstorms will produce heavy rain, bringing a
potential for flash flooding to slot canyons, small streams, and
normally dry washes as well as the potential for debris flows
near recent burn scars.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered showers and thunderstorms are expected
Friday afternoon and evening. There is a small threat of heavy
rain and associated flash flooding with these storms, otherwise
the airmass will trend drier through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Flash Flood, Wayne
- When
- July 1, 4:00 PM MST to 6:00 PM MST
- Where
- Wayne County, 1.67 mi N of Fruita to 4.73 mi S of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -111.252
Capitol Reef National Park rangers report 4 to 5 inches of water flowing across Scenic Drive at the first wash crossing. Water 6 to 7 inches deep was reported at the State Route 24 bridge crossing the Grand Wash. Waterfalls were also observed in the park, and debris was flowing down the Fremont River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202114 deaths · 5 events
- Drought in South Dakota, July 1 to 31, 2021$58 million · 24 events
- Tornado and Damaging Winds in Virginia, July 1, 20213 injured · $876,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in District of Columbia, July 1, 20215 injured · $466,000 · EF1 · 6 events
- Drought in Iowa, July 1 to 31, 2021$3.5 million · 9 events
- Drought in Minnesota, July 1 to 31, 2021$1.6 million · 5 events
- Hail and Damaging Winds in Maryland, July 1, 2021$413,000 · 1.75 in hail · 30 events
- Wildfire in Utah, July 1 to 2, 2021$1.5 million · 1 event
- Flash Flooding in Indiana, July 1, 2021$555,000 · 5 events
- Wildfire in Colorado, July 1 to 9, 2021$500,000 · 1 event
- Flash Flooding in New Mexico, July 1, 2021$280,000 · 3 events
- Drought in Nebraska, July 1 to 31, 2021$308,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973461.